Augmentation and dopamine

Hi guys,I'm hoping some of you out there pacifying up and down tonight can give me some advice.i have posted a similar question before.ive had severe rls for around 12years.i started out on requip at a low dose,but,soon tirated to the maximum dose of 4mg (I know it's 2mg now) then I went on mirapexin and tirated to the max dose of that too.i went back to my gp who put me on 4mg extended release requip,that is now the max dose I know,but,it's just not quite enough,the only relief I can get it 2x4mg xl requip with half 1mg of immediate release requip.that works,but,I know the more I take the worse the augmentation.the answer I got here from most people,was,I need to wean off the dopamine with the help of tramadol or opioids of some form,but,after seeing my gp,there is no chance of getting based in the uk.i had my go,make me an appointment with a neuroligest,but,he warned me that he may stop my tablets altogether,that I can't risk,so,I cancelled the appointment.can I up to 6mg of xl requip,or carry on with 4mg of xl requip,plus half of 1mg immediate requip.or am I asking for more trouble? Anyone got the answer? I know I need opioids to move forward,but,that's no chance I feel! Appriciate anyone's advice here.thanks

22 Replies

  • You've given yourself the best advice. Get off the dopamine agonists and onto some other med. Gabapentin/ horizant/ pregabalin are the next ones to try- but you will need at least a codeine or tramadol to help you.

    I would take up the Neurologist apt and arm yourself with information from rlsuk website and website on augmentation treatment. The leaflet can be printed out and is very clear to even the ***¥¥¥###st of med professional .

    Alternatively you could try marijuana or kratom tea if noone will help on the analgesics.

    Good luck.

  • Thanks for that,appriciate it.

  • So sorry your doctor won't help you to wean off the Requip but is happy to keep increasing your Dopamine Agonists meds despite it causing you suffering! ?

    What was the reasoning behind the refusal of strong painkillers. ?

    Did you ask just exactly this doctor intends to get you off the Requip?

    Is there a different doctor you can see?

    Hmmmm think I would develop a bad backSorry to answer your question yes upping the dose is asking for trouble but I do understand why you would feel like need to but I can guarantee further down the line you will be in an even worse mess.

    Try adding in some Co -Codamol instead, bought over the counter, the amount of Codeine in it is tiny but better than nothing.

    Try buying some sort of potion containing Menthol eg Icy Hot, Tiger balm.

    Pipps x

  • Meant to say Targinact is actually licensed in the UK to treat RLS. Request that of your doctor and if you are refused it then get together information from RLS -UK ( it is the official charity so docs can't dismiss it as a Mickey Mouse site off the Internet ) and put in an official complaint

    I am in the UK and been prescribed Tramadol, Oxycodone, Morphine and Targinact.

    Let us know how you go on

    Pipps x

  • Thanks for that pippins and what worked for you? Just curious.

  • After getting off Mirapex ( Pramipexole ) using strong painkillers, I then tried Gabapentin but it did not help at all. I could not tolerate the high doses of the strong painkillers needed so for around 6 months I went without any meds at all and it was hellish up pacing every night.

    I knew I couldn't go back on an immediate release Dopamine Agonists so I wrote to ask Dr B for advice. He recommended I try the Neupro patch which is a 24 hour slow release Dopamine Agonists . It has the lowest rate of augmentation of all the Dopamine Agonists. Some people find even with Neupro patch the augmentation reoccurs but I have been lucky so far. I have been on the lowest dose of 1mg (it is used for RLS up to 3mg ). for about 4 years now, never upping my dose. I combine it with a tiny dose of slow release Morphine for "back pain " and a low dose of Pregablin ( Lyrica ). Very often a combination of meds at the lowest doses works better than a high dose of just one med

    I take regular breaks from the Neupro patch, every 4 months I have a few weeks off it.i use Clonazepam and occasional sleeping pills to get me over my patch break. I think it is having regular breaks that is warning off augmentation

    Please note though I think it was very important that I had a full year between the Mirapex and starting Neupro patch. It is not a good idea to move straight from one dopamine agonists med to another dopamine agonists med if you are having augmentation.

    Hope that helps

    Pipps x

  • Thanks very much for the info pipps.i really appriciate it,and will use all the advice given on this site.glad all good with you right now,let's hope it stays that way,I did think about the neuro patch.its a nightmare of a condition,to say the least.cheers.

  • After Gabapentin failed, then DA's, I was prescribed Tramadol by Neurologist and have been on it nearly 2 years. It mostly works (slept 11.30-6.00 last night!). I was in the Midlands and moved to Kent and no problem with GP's prescribing. Good luck!

  • Thanks people.i will try and with the doc.but I know he won't prescribe tramadol,but,he may prescribe one of the others,I will also asked to see a neuroligest again,and this time,I will go ! Will keep you posted.

  • Hello,

    I have had RLS most of my 76 years.

    I think I have tried most of the meds out there for RLS. What works for me might not work for you but am currently taking Horzant along with a cocktail of Hydrocodon, some Pramipexole. After all this, I was still having RLS in the middle of the night. I then added some MMJ and that has killed the RLS at night. Sleep 6-8 hours.

    The MMJ works almost immediately stopping the RLS.

    Find a good doctor. I discussed the use of mmj with all my doctors before hand.

  • Hi thanks.but what's mmj?

  • Marijuana = MMJ

  • Actually there are different strands that will effect you differently. The Girl Scout Cookies strand is one of the most effective for RLS. Suggest that if interested do your own research as there is tons of information relative the subject.

  • Ah right.ok thanks

  • Unfortunately Medical Marijuana is not available in the UK and neither is Horizant x

  • Grow your own?

  • Oh well,that's that one out of the window then!!!

  • Sorry to hear its so bad for you, I really do know how you feel. However, I wanted to tell you that I have just started Pramipexole (I don't know if you have tried this drug) along with codeine and I am getting the best sleep I have had for many many years. I have tried many different drugs, including Rotigotine patches, Cabergoline and others. Yes Pramipexole is a dopamine drugs but it just might help you. Good luck.

  • Hi yes I've been on max dose of pramipexole,which 3 X 0.18 tablets,but,they were not holding it at bay,but not along with codeine which may be an idea.i am at the moment on 4mg of requip xl at 3pm and if I struggle my gp says I can take pramipexole too,which I have done before,the only problem is,if I take 4mg of requip xl then find out late at night that I need more,the pramipexole take up to 3hrs to kick can't win !!! But,I may try your idea,I will try a little worried to use targinact or tramadol as they are quite powerful.thanks for the advice.

  • It is very depressing how ignorant most GP's are in UK about RLS and its treatment. You will not be able to get off such high doses of dopamine without tramadol or cocodamol. It will be unbearable. In the US, specialists compare it to withdrawing from crystal meth.

    I went through it in August and came off 2.5mg of ropinirole, reducing slowly by .5mg every 2 weeks. Even with tramadol it was not pretty. I went 3 days with no sleep and severe RLS spasms 24/7.

    Tramadol doesn't stop RLS for me ( but works well for others) and I'm now on 1200 mg of gabapentin which allows me an average of 5 hrs a night. It's trial and error to find drug that works for you after you get off the dopamine.

    Print off the NICE guidelines for RLS drug treatment. A GP can't ignore what they say.

    Even change surgeries if you have to.

    Good luck,


  • Thanks for all your advice people it's been very helpful.going to the GPs on Thursday to ask for a referel to a specialist,will let you know on here how I get on with the appointment,but,that could take months !!! But,until then,I will try some of your ideas.

  • Thank you.i will do that.

You may also like...